"Hot & Sweating"

Im almost 79 , and been on thyroxine for 17 years currently 100mg.

having recently moved home I now have a new doctor who is very dismissive of my misery of being constantly hot and sweating especially at night .

It is like going through the menopause again....but new doc insists dosage is correct and my levels are fine !!!

Any advice much appreciated.

9 Replies

oldestnewest
  • Welcome to the forum, Sam75.

    If you post your recent thyroid results and ranges (the figures in brackets after results) members will advise whether you are optimally dosed.

    Ask your GP to check B12 level as B12 deficiency can cause night sweats and B12 and vitamin D deficiency are common in the elderly.

    ncbi.nlm.nih.gov/pubmed/252...

  • Sounds like you are overmedicated.

  • Hi there, I had the same problem a few years back (long past menopause) and I was told it could be a blood sugar imbalance and to eat just before going to bed - this has helped.

    Also when you sweat on a regular basis you are losing electrolytes, such as potassium, sodium, chloride plus calcium, magnesium and iodine. Other things that can cause sweating are some medications including antibiotics.

    Do you think your doctor would test you for electrolytes. Otherwise an electrolyte drink (or tablets) similar to those taken by athletes might be worth trying.

  • Did you know you were legally entitled to get copies of your blood test results? Ask your surgery receptionists for copies of the results, including reference ranges, of any blood tests you've had in the last year or two. You will probably have to pay the cost of paper and ink, but check in advance what that charge will be. If you get charged more than a pound or two then let us know before paying. Be aware that receptionists usually have to get a doctor's permission before they can print out information from anyone's medical records so you may want to make the request via phone, and then go to pick up the printout the next day. Make any phone calls at non-busy times.

    If you have problems getting any information at all let us know what they are and we could help. There are ways to overcome the problems.

    Alternatively, if your surgery allows people to see their medical records online, then you could ask for access (which is free). You would need to visit the surgery in person, with proof of identity, and you should be given the information necessary to register on your computer at home. Eventually, all surgeries have to allow access to medical records online, but lots of surgeries are dragging their heels, so the option might not be available. You might find it worthwhile to get online access anyway, for making appointments and ordering repeat prescriptions.

    Personally, I can order repeat prescriptions and make appointments online, but my blood test results are still not available to me, which I find incredibly annoying and frustrating! I seem to have been waiting for ever.

    There are lots of reasons why you might be sweating a lot. Your dose of thyroid meds might be wrong - too low or too high. If you haven't been tested recently for vitamin and mineral deficiencies then you would need to ask your doctor for these tests to be done. The really important ones are ferritin, vitamin B12, folate and vitamin D. They all have an effect on how well the body can use thyroid hormones.

    If your doctor won't do the tests you want done then there are ways and means of ordering private blood tests online, obviously for a fee, without involving a doctor. If this interests you, then just ask for info.

    If you get your thyroid medication and your vitamins and minerals up to optimal and you are still sweating a lot, then your problem may be caused by your adrenal glands under or over producing cortisol. But get the other things I mentioned right first, before worrying about your adrenal glands.

  • Thank you I will.....

  • Ask the surgery for a print-out of your latest results with the ranges and post a new question and you will get responses. Always get a print-out from now on for your own records.

    I am sorry your doctor is dismissive - wait till he gets hypothyroidism and he'll certainly know on which foot is the boot.

  • I have been plagued with this since my hypothyroidism got serious. I was told it was the menopause but I went on long after that had passed so I knew it had nothing todo with the meno pause. I read somewhere that the mitochondria in each cell are the power houses that regulate our temperature and energy levels and if the thyroid hormones are not perfectly balanced they vacillate causing hot flushes the normal or cooler phases and the rapidity is because they are in every cell so have a very fast effect. I sometimes quell them they were dreadful on levothyroxine and are better on NDT bit still give me volcanic episodes (right now in fact) worse in winter too. So you are out of whack and need to try different doses to try and get balanced again. Sounds like you were ok a while back? I hope you get some relief. I just feel irritated that my body cannot seem to settle to a constant temperature but at least I am not glacial mostly now just a bit hot now and again with a reasonable temperature in between. I wonder if the mitochondria stuff is true it certainly sounds very plausible

  • Its a relief to know Im not alone with my "boiling body" but like yourself not all the time...I have to say my new doc hasnt a clue...so now I either

    increase or decrease my dose of thyroxine "That is the question"?.....

  • Sam75,

    That's why we've asked you to post your thyroid results and ranges. They will enable us to advise whether you should increase, reduce or stick.

You may also like...